California, 2011High Wind in California, May 28 to 29, 2011
May 28 to 29, 2011 · NWS SGX · 1 event in 1 county or zone
An unseasonably strong and cold low pressure system swept through central California, dragging a weak cold front through southern California, bringing mostly light rain with up to a half inch for the highest amounts on the coastal mountain slopes. Strong onshore flow also brought gusty winds to most areas, especially the mountains and deserts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably strong and cold low pressure system swept through central California, dragging a weak cold front through southern California, bringing mostly light rain with up to a half inch for the highest amounts on the coastal mountain slopes. Strong onshore flow also brought gusty winds to most areas, especially the mountains and deserts. These winds were responsible for several downed trees and power poles/lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at May 28, 8:45 PM PST, 2 hours 15 minutes earlier.
Area forecast discussion, May 28, 8:45 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 PM PDT SAT MAY 28 2011
.SYNOPSIS...
A POTENT UPPER LEVEL TROUGH AND SURFACE COLD FRONT WILL BRING
STRONG...GUSTY WINDS AND A CHANCE FOR SHOWERS SUNDAY. THE WINDS MAY
BE STRONG ENOUGH IN SOME AREAS TO BREAK TREE LIMBS OR TOPPLE POWER
LINES. THE TROUGH WILL MOVE EAST SUNDAY NIGHT FOLLOWED BY DRY AND
WARMER CONDITIONS EARLY NEXT WEEK. ANOTHER TROUGH WILL MOVE OVER THE
REGION LATE IN THE WEEK FOR MORE GUSTY WINDS IN THE MOUNTAINS AND
DESERTS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WINDS HAVE RAMPED UP TODAY IN ADVANCE OF THE DEEP UPPER LEVEL TROUGH
THAT IS SETTLING OVER THE GREAT BASIN TONIGHT. MOUNTAIN AND DESERT
WINDS HAVE GUSTED OVER 40 MPH MUCH OF THE AFTERNOON...AND A ROTOR
BRIEFLY SURFACED IN THE COACHELLA VALLEY THIS EVENING. THE SATELLITE
LOOP EVEN SHOWED HIGH BASED LENTICULAR CLOUDS OVER THE SAN DIEGO AND
RIVERSIDE COUNTY MOUNTAINS THIS EVENING. HOWEVER...THE STRONGEST
WINDS HAVE YET TO ARRIVE.
A 130 KT 300 MB JET CORE OVER CENTRAL CALIFORNIA WILL DIG THE TROUGH
SOUTHWARD TOWARD THE TEHACHAPIS TONIGHT. AT THE SFC AN IMPRESSIVELY
DEEP 991 MB SURFACE LOW OVER SOUTHERN NEVADA HAS RESULTED IN SFC
PRESSURE GRADIENTS OF +14 SAN-TPH AND +11 SAN-TRM THIS EVENING.
THESE STRONG GRADIENTS WILL CONTINUE OVERNIGHT.
THE STRONGEST WINDS WILL SURFACE ON SUNDAY IN THE SUBSIDENCE
FOLLOWING THE PASSAGE OF THE COLD FRONT. SUSTAINED WIND IN THE MTNS
AND DESERTS WILL RANGE FROM 25 TO 40 MPH WITH GUSTS OVER 60 MPH.
THIS WILL CREATE VIS HAZARDS IN BLOWING SAND AND TRAVEL HAZARDS FOR
HIGH PROFILE VEHICLES. THE COASTAL AND VALLEY ZONES WILL ALSO BE
IMPACTED WHERE WIND ADVISORIES ARE IN EFFECT. BEACHES AND IMMEDIATE
COASTAL AREAS WILL BE ESPECIALLY SUSCEPTIBLE TO STRONG WINDS OFF THE
OCEAN...AND THERE MAY BE ISSUES WITH BROKEN TREE LIMBS AND EVEN
LOCALLY DOWNED POWER LINES. THE WINDS WILL ABATE SUNDAY NIGHT AS THE
TROUGH MOVES EAST.
PRECIP CHANCES...A BAND OF LOWER CLOUDS APPROACHING PT CONCEPTION
THIS EVENING ASSOCIATED WITH THE SURFACE COLD FRONT DOES NOT LOOK
OVERLY IMPRESSIVE. THERE IS NOT A LOT OF RAIN FALLING WITH IT IN
CENTRAL CALIFORNIA. BUT THE LOW LEVEL MOISTURE FIELD WILL DEEPEN AS
THE COLD FRONT NEARS SO THAT BY 15Z SUNDAY IT WILL BE ABOUT 6-7KFT
DEEP. BOTH THE NAM12 AND THE LOCALLY RUN WRF MODELS HAVE SUPPORTED
THIS RAPID DEEPENING THE PAST TWO DAYS...SUPPORTING THE CHANCE FOR
SHOWERS SUNDAY MORNING ALONG AND WEST OF THE MOUNTAINS. ANOTHER
FACTOR FAVORING PRECIP IS THAT BY SUNDAY MORNING SOUTHERN CALIFORNIA
WILL BE IN THE RIGHT REAR JET QUADRANT. FREEZING LEVELS LOWER TO
~5500 FEET SUNDAY MORNING SO WET SNOW...OR A MIX OF RAIN AND
SNOW...IS POSSIBLE OVER THE SAN BERNARDINO MOUNTAINS.
AFTER A COLD AND WINDY SUNDAY...HIGH PRESSURE WILL BUILD BACK OVER
THE REGION FOR MEMORIAL DAY AND EXPECT MOSTLY SUNNY SKIES AND
LIGHTER WINDS AND WARMER WEATHER. THIS WARMING TREND WILL CONTINUE
INTO TUESDAY.
A SECOND DEEP PACIFIC LOW IS FORECAST TO DIG FROM THE NORTHERN
PACIFIC AND DOWN THE NORTHERN CALIFORNIA COAST. THIS LARGE SCALE
TROUGH LOOKS LIKE IT WILL REMAIN MOSTLY OFFSHORE THROUGH
WEDNESDAY...THEN MAKE A MOVE TOWARD THE SOCAL COAST LATE IN THE
WEEK. THIS WILL BRING BACK A DEEPER MARINE LAYER...MORE
COOLING...AND STRONGER ONSHORE FLOW FOR GUSTY WEST WINDS IN THE
MOUNTAINS AND DESERTS.
&&
.AVIATION...
20300Z...SCT TO BKN STRATUS LAYER W OF MTNS WILL CONTINUE TO FILL IN
WITH BASES BETWEEN 1500 AND 2500 FT MSL. BASES WILL GRADUALLY LIFT
WITH THE PASSAGE OF THE COLD FRONT BECOMING 3000 TO 5000 FT MSL.
DRIZZLE OR LIGHT RAIN SHOWERS ARE LIKELY WEST OF THE MTS SUNDAY
MORNING. BEST GUESS ON BREAKUP OF STRATUS SUNDAY BY 2100Z.
MAIN AVIATION CONCERN CONTINUES TO BE STRONG GUSTY W-NW
WINDS...RESULTING IN MOD TO STRONG UDDFS. OVER DESERTS AND THROUGH
MTN GAPS SURFACE WIND WILL GUST 25-50KT WITH AREAS OF VIS BELOW 1SM
IN BLOWING SAND/DUST.
&&
.MARINE...
COLD FRONT MOVING SOUTHWARD AND ACCOMPANYING STRONG PRESSURE
GRADIENT EXPECTED TO PRODUCE SUSTAINED WINDS 20-25KT WITH GUSTS OVER
35 KT. GALE WATCH HAS BEEN UPGRADED TO A GALE WARNING FOR OUTER
COASTAL WATERS THIS EVENING THROUGH SUNDAY EVENING AND FOR INNER
COASTAL WATERS SUNDAY MORNING THROUGH SUNDAY EVENING. COMBINED SEAS
BUILDING TO +10 FT IN THE OUTER WATERS. WITH THE SWELL PERIOD AROUND
8 SECONDS WOULD NOT EXPECT MUCH OF THIS ENERGY TO MAKE IT THROUGH
ISLAND GAPS AND REACH COAST...WHICH WILL NEGATE THE NEED FOR A HIGH
SURF ADVISORY. A SIGNIFICANT DROP IN BOTH WINDS AND SEAS EXPECTED
FOR MONDAY. FOR TUESDAY INTO FRIDAY...A SOUTHERN HEMISPHERE SWELL
ARRIVES WITH HEIGHT 4-5 FT AND PERIODS 17-22 SECONDS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...MOUNTAINS AND DESERTS.
.HIGH WIND WARNING UNTIL 5 PM PDT SUNDAY.
.WIND ADVISORY FROM 5 PM TO 11 PM PDT SUNDAY.
COASTAL AND VALLEY ZONES.
.WIND ADVISORY FROM 11 AM TO 8 PM PDT SUNDAY.
PZ...FOR THE WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
.GALE WARNING UNTIL 9 PM SUNDAY EVENING.
.SMALL CRAFT ADVISORY FROM 9 PM SUNDAY TO 3 AM PDT MONDAY.
FOR THE COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER AND OUT 30 NM.
.SMALL CRAFT ADVISORY FROM 3 AM TO 9 AM PDT SUNDAY.
.GALE WARNING FROM 9 AM SUNDAY THROUGH 9 PM SUNDAY.
.SMALL CRAFT ADVISORY FROM 9 PM SUNDAY TO 3 AM PDT MONDAY.
&&
PUBLIC...MOEDE
AVIATION/MARINE...TS
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, May 28, 2:45 PM PST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PDT SAT MAY 28 2011
CAZ042-043-048-050-055>058-060>062-PZZ750-775-291300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
345 PM PDT SAT MAY 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT.
HIGH WIND WARNING IN THE MOUNTAINS AND DESERTS TONIGHT WITH AREAS OF
BLOWING SAND AND BLOWING DUST. SEE LAXNPWSGX FOR DETAILS.
GALE WARNING FOR THE OUTER WATERS. SMALL CRAFT ADVISORY FOR THE
INNER WATERS. SEE LAXMWWSGX FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.
SUNDAY: HIGH WIND WARNING IN THE MOUNTAINS AND DESERTS. WIND
ADVISORY FOR THE COASTAL AND VALLEY ZONES. SEE LAXNPWSGX.
GALE WARNING FOR THE INNER AND OUTER WATERS SUNDAY. SEE LAXMWWSGX.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED AT THIS TIME. HOWEVER
WEATHER SPOTTERS REPORTS OF SIGNIFICANT WEATHER OR WEATHER RELATED
DAMAGES IS ENCOURAGED.
MOEDE
In the hours before
Local storm report, May 28, 8:39 PM PST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
939 PM PDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM NON-TSTM WND GST 10 NW PALM SPRINGS 33.93N 116.67W
05/28/2011 M61.00 MPH RIVERSIDE CA MESONET
WHITE WATER RAWS STATION WWAC1 RECORDED A WIND GUST OF 61
MPH AROUND 430 AM.
1230 PM NON-TSTM WND GST 10 NW PALM SPRINGS 33.93N 116.67W
05/28/2011 M61.00 MPH RIVERSIDE CA MESONET
WHITE WATER RAWS STATION WWAC1 REPORTED A WIND GUST OF 61
MPH AROUND 1230 PM.
&&
MOKERHigh Wind, Apple and Lucerne Valleys
- When
- May 28, 11:00 PM PST to May 29, 11:00 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Strong gusty winds damaged the main sign for the Hesperia Professional Building in the city of Hesperia during the early morning of the 29th. The nearby Hesperia South mesonet recorded a peak gust of 46 MPH around midnight that night, but higher gusts were possible between the recorded observations.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, May 28, 2011$13 million · 1.75 in hail · 11 events
- Wildfire in Texas, May 28 to 31, 2011$200,000 · 1 event
- Hail and Damaging Wind in Kansas, May 28, 2011$60,000 · 2 in hail · 4 events
- Hail and Lightning Strike in Illinois, May 28, 2011$20,000 · 1.75 in hail · 21 events
- Tornado and Hail in Minnesota, May 28, 2011EF0 · 20 events
- Tornado and Hail in Minnesota, May 28, 2011EF0 · 18 events
- Hail in Illinois, May 28, 20114.5 in hail · 15 events
- Dust Storm and High Wind in Arizona, May 28 to 29, 201162 kt wind · 13 events
- Hail in Missouri, May 28, 20111.75 in hail · 9 events
- Hail and Damaging Wind in South Carolina, May 28, 2011$8,000 · 1.75 in hail · 6 events
- Hail in Missouri, May 28, 2011$10,000 · 1.75 in hail · 5 events
- Hail in Indiana, May 28, 20111.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310775.